Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 19, NWS Topeka, KS

May 11, 2016Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at May 11, 2016, 8:13 PM CDT for Marshall County, Kansas. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 8:13 PM CDT (01:13 UTC)
Expired
May 12, 2016, 2:25 PM CDT
In force
18 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 19.26 ft at May 11, 2016, 9:00 PM CDT.

actionminormoderate102005/1205/13
Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

758 
WGUS43 KTOP 120113
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT WED MAY 11 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-120913-
/O.NEW.KTOP.FL.W.0019.160512T0113Z-160512T1925Z/
/FKFK1.1.ER.160512T0105Z.160512T0600Z.160512T0725Z.NO/
813 PM CDT WED MAY 11 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Black Vermillion River at Frankfort.
* until Thursday afternoon.
* At  7:30 PM Wednesday the stage was 18.9 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 19.5 feet by early Thursday morning.The river will 
  fall below flood stage by early Thursday morning.
* Impact...At 19.0 feet...Minor flooding of lowland areas occurs along
  the river from Vermillion to the mouth of the Black Vermillion 
  River.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$
1 follow-up statement
514 
WGUS83 KTOP 120445
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED MAY 11 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-120515-
/O.CAN.KTOP.FL.W.0019.000000T0000Z-160512T1925Z/
/FKFK1.1.ER.160512T0040Z.160512T0200Z.160512T0321Z.NO/
1145 PM CDT WED MAY 11 2016

The Flood Warning is cancelled for
  The Black Vermillion River at Frankfort.
* At 11:30 PM Wednesday the stage was 18.2 feet.
* Flood stage is 19.0 feet.
* Fell below flood stage at 10:21 PM Wednesday.
* Forecast...The river will continue to fall to 8.8 feet by Friday 
  morning.

&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 11, 6:03 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 11, 6:03 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
603 PM CDT WED MAY 11 2016

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Thursday)
Issued at 315 PM CDT WED MAY 11 2016

Cold front is finally exiting the area with only small lingering
chcs for convection across the far southeast counties this evening.
The upper trough will remain over the region with another wave
forecast to move across the region tonight with additional lift in
the 800-500mb layer.  Lack of instability and a drier airmass should
keep any response to an increase in mid cloud overnight.  The
increase in clouds along with some light mixing in the boundary
layer/drier air should help reduce any fog potential at least that
is the thinking at this time.

A dry and quiet day should prevail across the area on Thursday with
highs in the lower to middle 70s along with dewpoints in the 40s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM CDT WED MAY 11 2016

Thursday Night through Saturday...

With northwest flow aloft, surface ridge of high pressure moves off
to the southeast Thursday night.  Low amplitude shortwave trough in
this northwest flow enters the Central Plains Friday with associated
cold front moving rapidly southeast.  Moisture return ahead of this
system is limited, but lift along front strong enough to trigger
showers and thunderstorms by Friday afternoon.  These should be out
of east central KS by Friday evening.  Cooler temperatures are
expected for Friday night and Saturday...lows in the 40s and highs
in the upper 50s to lower 60s.  Short range models all have some
very weak wave in continuing northwest flow producing lift across
the area on Saturday morning.  Confidence is not high but have
placed some slight chance probabilities of showers in north central
KS during the morning.

Saturday Night through Wednesday...

A few showers are possible Saturday night through Sunday as the
right entrance region of a 500mb northern stream jet streak positions
over northeast Kansas. Model solutions diverge greatly next week
although it appears as a broad, low amplified trough across the
western United States will slowly push eastward toward the central
plains early next week. The best for chance for shower and
thunderstorm activity in the extended is Monday afternoon into
Tuesday morning as the main upper level wave ejects across the
central plains. Precipitation chances continue Tuesday and Wednesday
as the upper level trough slowly pushes east across the area.
Temperatures will slowly rebound to near 70 degrees by Wednesday

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 603 PM CDT WED MAY 11 2016

Models bring some mid clouds in from the west overnight. This
combined with northwest winds advecting dry air into the area
should preclude any ground fog overnight. Therefore VFR conditions
are expected to prevail with the better moisture and boundary well
to the southeast of the terminals.

&&

.TOP Watches/Warnings/Advisories...NONE.

&&

SHORT TERM...Omitt
LONG TERM...Baerg/GDP
AVIATION...Wolters
Hazardous weather outlook, May 11, 7:16 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED MAY 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-130030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
716 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.